High Wind, Porter
- When
- March 5, 9:00 AM CST
- Where
- Porter forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Tree fell on mobile home.
Strong wind associated with a deep low pressure system moving across the Great Lakes region produced wind gusts as high as 69 mph at the Gary Indiana airport. There were widespread power outages in the Gary and Hammond areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong wind associated with a deep low pressure system moving across the Great Lakes region produced wind gusts as high as 69 mph at the Gary Indiana airport. There were widespread power outages in the Gary and Hammond areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 5:43 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 543 AM CST FRI MAR 5 2004 .DISCUSSION FOR MORNING GRIDS/ZFP... BUSY WEATHER MORNING. DEEP SFC LOW PRESSURE OVER SOUTH CENTRAL IA...WITH 7 MB/3 HR SFC PRESSURE FALLS FROM ERN IA INTO SRN WI. WARM FRONT LIFTING THROUGH FCST AREA...ROUGHLY KMLI-KDKB-KORD-KSBN AT 09Z. SFC LOW WILL CONTINUE TO TRACK NE ACRS WI THIS MORNING WITH ENTIRE CWA EXPECTED TO BREAK INTO WARM SECTOR FOR A FEW HOURS BEFORE COLD FRONT DRAGS TROUGH. 50-65 KT SW WINDS INDICATED AT H85 BY WINCHESTER PROFILER LAST FEW HOURS...AND WITH DEEP LOW PASSING BY TO OUR NORTHWEST WINDS WILL BE MAIN FORECAST ISSUE TODAY. EVEN AT THIS HOUR OF THE EARLY MORNING WINDS GUSTING 45-50 MPH ACROSS ERN MO...AND MOMENTUM TRANSFER IN ETA BUFKIT SOUNDINGS SUGGEST SW WIND GUSTS IN THIS RANGE TO AFFECT FCST AREA TODAY. WILL ISSUE WIND WITH ADVISORY FOR ENTIRE CWA THROUGH THIS AFTERNOON. GIVEN STRONG AND MOIST SW FLOW THIS MORNING...IMPRESSIVE LOW LEVEL THETA-E ADVECTION CONTINUING TO GENERATE RAIN AND ISOLATED THUNDER EVEN SOUTH OF SFC WARM FRONT IN WARM SECTOR. THIS EXPECTED TO LIFT NORTHEAST OF FCST AREA AFTER SUNRISE AS DRY SLOT PUNCHES IN...THOUGH CANT RULE OUT SOME SCATTERED LIGHTER SHOWERS MAINLY THIS MORNING AS SFC COLD FRONT AND S/WV MOVES JUST NORTH OF FCST AREA. THIS GOOD NEWS...WITH 1.00 TO 1.50 INCHES OF RAINFALL OVER MUCH OF CWA FROM 88-D PCPN ESTIMATION AND A FEW OVERNIGHT COOP REPORTS. EXPECT SOME PONDING OF WATER IN LOW SPOTS AND RISING RIVERS...BUT NO SIG SHORT TERM FLOOD PROBLEMS WITH HEAVIER RAIN ENDING NEXT SEVERAL HOURS. SHOWER CHANCES EBB AND THEN INCREASE AGAIN LATER TODAY THROUGH OVERNIGHT AS SECONDARY UPPER TROUGH APPROACHES. 1000-850/850-700 MB PARTIAL THICKNESSES SUGGEST SHRA/SHSN MIX NW COUNTIES BY 06Z TONIGHT BEFORE CHANGING TO ALL SHSN EXCEPT FAR SOUTHEAST BY EARLY SAT. SOME LINGERING SHSN POSSIBLE FAR EAST EARLY SAT BEFORE DRYING OUT BY LATE MORNING. ETA/NGM QPF VERY LIGHT AND EXPECT PCPN TO BE SCT AND LGT. NEXT PCPN CHANCE SAT NIGHT WITH CHC RA/SN THEN SOME SHSN OR FLURRIES DURING THE DAY SUN. TEMP WISE A TRICKY ONE TODAY...WITH MAX TEMPS IN THE 60S EXPECTED THIS AM. SLOWLY FALLING TEMPS AFTER MID/LATE MORNING ESPECIALLY WRN COUNTIES...AS COLD FRONT PUSHES ACROSS CWA. TEMP TRENDS MORE SEASONABLE REMAINDER OF FCST PERIOD. NO BIG CHANGES TO OUTER PERIODS OF FCST. RATZER && .AVIATION... FOR 12Z TAFS...RAIN HAS MOVED NORTHEAST OF THE AREA WITH JUST A FEW SHOWERS LEFT ACROSS FAR NORTHERN IL. MAIN CONCERN TODAY WILL BE STRONG WINDS. SOUTHERLY WINDS HAVE INCREASED TO 20-25KTS WITH GUSTS TO 35KTS. THIS TO CONTINUE INTO EARLY AFTERNOON AS DEEP SFC LOW MOVES FROM IOWA ACROSS WISCONSIN. EXPECT SOME GUSTS TO 40KTS DURING THE MID MORNING AS WINDS TURN SW. WINDS GRADUALLY DIMINISH DURING THE AFTERNOON HRS AND TURN WESTERLY BY SUNSET THEN NW THIS EVENING. WRAP AROUND MVFR CIGS OVER MO AND IA TO RETURN TO THIS AFTERNOON AND REMAIN THRU THE END OF THE PERIOD. COULD BE SOME RAIN SHOWERS AROUND THIS MORNING BUT EXPECT COVERAGE TO BE SMALL. CHANCE OF RAIN AND SNOW SHOWER TONIGHT...COVERAGE AGAIN EXPECTED TO BE SMALL TOO SMALL FOR MENTION IN TAFS. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...WIND ADVISORY THROUGH THIS AFTERNOON. IN...WIND ADVISORY THROUGH THIS AFTERNOON. LK MI...GALE WARNING THROUGH THIS EVENING. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST FRI MAR 5 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -061200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CST FRI MAR 5 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH THIS AFTERNOON. STRONG SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH THIS MORNING...WILL SHIFT WEST BY MIDDAY...AND GRADUALLY DIMINISH THIS AFTERNOON. LOOSE OBJECTS SUCH AS TRASH CANS AND LAWN FURNITURE SHOULD BE SECURED...AND DRIVERS OF HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION DUE TO HIGH WINDS TODAY. IN ADDITION...ALTHOUGH HEAVY SHOWERS AND A FEW THUNDERSTORMS WILL END THIS MORNING...RAINFALL AMOUNTS OF BETWEEN 1 AND 1.50 INCHES OF RAIN SINCE YESTERDAY HAS CAUSED PONDING OF WATER ON SOME AREA ROADWAYS...AND RISES ON LOCAL CREEKS...STREAMS AND RIVERS. BE ALERT FOR HIGH WATER LEVELS ON LOCAL CREEKS AND RIVERS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS OF WIND RELATED DAMAGE WOULD BE APPRECIATED TODAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-061200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 600 AM CST FRI MAR 5 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THROUGH THIS EVENING FOR BOTH THE NEARSHORE AND OPEN WATERS OF SOUTHERN LAKE MICHIGAN FOR WINDS TO 45 KNOTS...AND WAVES IN EXCESS OF 10 FEET. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT TONIGHT FOR THE NEARSHORE WATERS OF ILLINOIS AND INDIANA...AS WINDS GRADUALLY DIMINISH TO 10 TO 20 KNOTS BY EARLY SATURDAY. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) RATZER
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Tree fell on mobile home.
Gary Airport
Valparaiso
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390098, 5390096, 5390097.